Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 284, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2002, 8:22 PM CDT for Lyon County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2002, 8:22 PM CDT (01:22 UTC)
- Expired
- Jun 26, 2002, 9:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Lyon County, KS
The radar
The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1911 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1971 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 270122 SVRICT KSC111-270215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS ISSUED BY NWS WICHITA KS 822 PM CDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYON COUNTY IN EAST CENTRAL KANSAS * UNTIL 915 PM CDT. * AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF READING...OR ABOUT 15 MILES NORTHEAST OF EMPORIA...MOVING SOUTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR READING AROUND 825 PM CDT... NEAR NEOSHO RAPIDS AROUND 845 PM CDT... NEAR HARTFORD AROUND 850 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LYON COUNTY UNTIL 915 PM CDT. LAT...LON 3867 9596 3865 9615 3823 9613 3819 9596 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:47 PM CDT, 35 minutes earlier.
Area forecast discussion, Jun 26, 7:47 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 747 PM CDT WED JUN 26 2002 WL UPDATE TO INCREASE POPS IN SE KS AND TO YANK POPS OVER CENTRAL KS ZONES. MCS OVER EAXS AREA CONTINUES TO TRACK SOUTH AT A GOOD CLIP...WITH A VERY IMPRESSIVE TRACK RECORD. THIS MCS WL CONTINUE TO HAVE PLENTY OF MOISTURE AND A DECENT COLD POOL TO WORK WITH. LOW LEVEL FLOW SHOULD CONTINUE TO BE LIGHT OUT OF THE SOUTH OVER SE KS WHICH SHOULD AID SOMEWHAT IN FEEDING MOISTURE INTO THIS COMPLEX. ONLY INHIBITING FACTOR WOULD BE LACK OF 850MB FLOW....WHICH IS LIGHT AND VARIABLE OVER AREA OF CONCERN. DUE TO THIS LARGE MCS...WL UP POPS IN SE TO LIKELY CATEGORY...AND FAD TO 20 OVER ICT AREA. .ICT... KS...NONE. LAWSON
In the hours before
Special weather statement, Jun 26, 2:51 PM CDT, 5 hours 31 minutes before
KSZ032-033-047>051-067-068-082-083-091-092-270400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 251 PM CDT WED JUN 26 2002 ...A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS PART OF CENTRAL AND SOUTH CENTRAL KANSAS... A WEAK UPPER LEVEL DISTURBANCE OVER WESTERN KANSAS...WILL CONTINUE TO TRIGGER SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EARLY THIS EVENING...OVER PART OF CENTRAL AND SOUTH CENTRAL KANSAS. ALTHOUGH WIND FIELDS WILL BE RELATIVELY WEAK...THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE. A FEW OF THESE STORMS MAY BECOME SEVERE...MAINLY ALONG AND WEST OF INTERSTATE 135 FROM SALINA TO SOUTH HAVEN. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS TO 70 MPH AND LARGE HAIL TO QUARTER SIZE. THE STORMS WILL BE SLOW MOVERS AND THEREFORE MAY PRODUCE LOCALLY HEAVY RAINFALL. AFTER SUNSET...THE STORMS SHOULD BEGIN TO DIMINISH IN INTENSITY. SPOTTER ACTIVATION IS POSSIBLE THROUGH ABOUT 9 PM THIS EVENING... MAINLY FOR THAT AREA...ALONG AND WEST OF INTERSTATE 135...FROM SALINA TO SOUTH HAVEN. CARUSO
Local storm report, Jun 26, 7:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
756 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0554 PM GALVA KS 1.00 INCH HAIL
06/26/02 MCPHERSON REPORTED BY LAW
ENFORCEMENT
MLEThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 9:07 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 53 min |
| Jun 26, 9:52 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 53 min |
| Jun 26, 9:56 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 64 min |
| Jun 26, 10:35 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 55 min |
| Jun 26, 10:37 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.